Utah, 2014

Winter Weather in Utah, February 27 to 28, 2014

February 27 to 28, 2014 · NWS GJT · 2 events in 2 counties and zones

A disturbance in a moist west to northwest flow aloft resulted in significant snowfall in the higher mountain areas of eastern Utah.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A disturbance in a moist west to northwest flow aloft resulted in significant snowfall in the higher mountain areas of eastern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 27, 3:11 AM MST, 6 hours 49 minutes earlier.

Area forecast discussion, Feb 27, 3:11 AM MST, 6 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
311 AM MST THU FEB 27 2014

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 310 AM MST THU FEB 27 2014

A SHIFT TO A MORE ACTIVE WEATHER PATTERN COMMENCES TODAY AS PACIFIC
ENERGY BREAKS THROUGH A RATHER PERSISTENT WEST COAST RIDGE.

THE FIRST OF TWO PACIFIC STORM SYSTEMS WAS ALONG THE NRN CA COAST
EARLY THIS MORNING. THIS CLOSED UPPER LOW GETS SHEARED INLAND ACROSS
NV/UT TODAY AS AN OPEN WAVE AS A STRONG ZONAL PACIFIC JET DRIVES
INTO AZ. DEEP LAYER MOISTURE IN WEST TO SOUTHWEST FLOW SPREADS
RAPIDLY NORTHEAST ACROSS OUR AREA FOR WIDESPREAD MTN SNOW WITH
SCATTERED RAIN OR RAIN-SNOW SHOWERS IN THE VALLEYS TODAY. MODELS
SHOW THE WAVE DAMPENING IN AMPLITUDE AS IT MOVES INLAND BUT THE
STRONG JET SHOULD PROVIDE SUFFICIENT DYNAMICS TO SUSTAIN
PRECIPITATION. IT MAY ALSO BE ENOUGH TO TAP MARGINAL INSTABILITY FOR
ISOLATED AND SHORT-LIVED THUNDERSTORMS ACROSS THE CENTRAL AND SOUTH
THIS AFTERNOON.

BEST PRECIP CHANCES APPEAR TO BE THIS AFTERNOON AND EVENING. THE
NEGATIVE TILTED SHORTWAVE CROSSES ERN UT/WRN CO TONIGHT AS THE
130 KT JET CORE TRACKS JUST SOUTH OF THE FOUR CORNERS. BEST SNOW
SHIFTS TO THE CENTRAL AND NORTHERN MTNS TONIGHT THEN DIMINISHES
FAIRLY RAPIDLY BY FRI MORNING AS MID-LEVEL DRYING AND SUBSIDENCE
COME INTO PLAY BEHIND THE SHORTWAVE.

SNOW LEVELS REMAIN CHALLENGING GIVEN THE PACIFIC ORIGIN OF THE
AIRMASS. BEST SNOW ACCUMULATIONS STILL LOOK TO BE ABOVE 9000 FT. THE
CURRENT WINTER WEATHER ADVISORY FOR 4-9 INCHES OF SNOW ABOVE 9000 FT
REMAINS REPRESENTATIVE. INHERITED GRIDS LOOKED IN GOOD SHAPE AND
MADE ONLY RELATIVELY MINOR CHANGES TO THE POP/TEMP/CLOUD GRIDS.

A TRANSITORY SHORTWAVE RIDGE SLIDES ACROSS THE FORECAST AREA ON
FRIDAY FOR A BREAK IN THE ORGANIZED PRECIPITATION. THIS BREAK WILL
BE SHORT HOWEVER. CLOUDS THICKEN AGAIN FRI AFTERNOON IN WARM
ADVECTION/ISENTROPIC UPGLIDE AHEAD OF A SECOND PACIFIC STORM SET TO
REACH THE WEST COAST BY FRI EVENING. THIS SECOND STORM LOOKS
STRONGER AND WETTER...SEE THE LONG TERM SECTION FOR THE DETAILS.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 310 AM MST THU FEB 27 2014

WINTER RETURNS WITH A VENGEANCE THIS WEEKEND WITH PERIODS OF HEAVY
SNOW AND RAIN EXPECTED FOR ALMOST THE ENTIRE CWA. AN AREA OF LOW
PRESSURE SETS THE STAGE AS IT PULLS IN COPIOUS AMOUNTS OF MOISTURE
OFF THE PACIFIC FRIDAY NIGHT AND BEYOND AS A 120KT JET STREAK LIFTS
OUT OF THIS AREA OF LOW PRESSURE. FORECAST PWATS CONTINUE TO BE
AROUND .5 TO .6 INCHES WHICH IS TWO STANDARD DEVIATIONS HIGHER
THAN NORMAL FOR OUR AREA. MOISTURE TRANSPORT VECTORS INCREASE
SIGNIFICANTLY FRIDAY AFTERNOON ONWARDS WHICH IS TO BE EXPECTED
WITH SUCH LARGE PWATS. OMEGA VALUES (A MEASURE OF RISING MOTION)
ALSO INCREASES FAIRLY SIGNIFICANTLY ACROSS THE AREA MATCHING UP
NICELY WITH THE UPPER LEVEL SUPPORT.

WITH ALL THE INGREDIENTS IN PLACE...FORECAST SHOULD BE A SLAM DUNK
AND WOULD BE IF IT WEREN'T FOR TEMPS. AHEAD OF THE LOW...SWLY WINDS
WILL KEEP FREEZING LEVELS AROUND 7500 TO 8000 FEET UNTIL A COLD
FRONT MOVES THROUGH DURING THE DAY SATURDAY. SNOW LEVELS ARE
EXPECTED TO LOWER TO MTN FLOORS BY SAT EVENING WITH NORTHERN
VALLEYS LIKELY SEEING A RAIN/SNOW MIX LATE SAT AFTN BEFORE
SWITCHING TO ALL SNOW SAT NIGHT. OF COURSE...ANY CHANGES TO THE SPEED OR
DEPTH OF THE FRONT COULD AFFECT PRECIP AMOUNTS AND TYPE. THE HEAVIEST
PRECIP WILL ACCOMPANY THE COLD FRONT DUE TO THE ADDED FRONTOGENETICAL
FORCING STARTING SATURDAY MORNING AND CONTINUING THROUGH THE
EVENING HOURS. WITH SWLY FLOW EXPECTED FOR A MAJORITY OF THE
STORM...THE SAN JUANS ARE FAVORED THOUGH ALL HIGHER TERRAIN WILL
RECEIVE SNOW. IMPRESSIVE SNOWFALL AMOUNTS ARE EXPECTED WITH THIS
STORM SYSTEM AND WITH THAT IN MIND...ISSUED A WINTER STORM WATCH
FROM FRIDAY EVENING THROUGH SUNDAY MORNING. HAVE SOME RESERVATIONS
FOR UT ZONES...THE ROAN/TAVAPUTS AND ALSO UNCOMPAGHRE PLATEAU
REACHING WARNING CRITERIA BUT SINCE THEY ARE BORDERLINE...ALSO
PUT IN WATCH.

WHILE THE HEAVIEST PRECIP WILL BE FINISHED BY LATE SAT NIGHT...MODELS
CONTINUE TO SHOW QPF OVER MOUNTAINS SO ADDITIONAL ACCUMULATION IS
EXPECTED. BOTH GFS AND EC CONTINUE TO PAINT PRECIP THROUGH MONDAY
MORNING BUT MORE SHOWERY IN NATURE THUS THE WATCH ENDING SUNDAY
MORNING.

A WEAK WAVE IS THEN PROGGED TO MOVE OVER THE AREA TUESDAY BRINGING
VERY LIGHT PRECIP TO THE MTNS WITH ANOTHER QUICK WAVE PASSING
THROUGH WEDNESDAY BEFORE RIDGING BUILDS IN THURSDAY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 310 AM MST THU FEB 27 2014

CLOUDS WILL INCREASE AND THICKEN AS THE DAY PROGRESSES WITH LGT
RAINSHOWERS EXPECTED FOR SOME VALLEY LOCATIONS AND -SN FOR THE
MOUNTAINS. SRN AND CENT MTNS WILL SEE MVFR TO IFR TODAY FROM ABOUT
18Z ONWARDS BEFORE OVERSPREADING THE NRN MTNS BY 21Z OR SO. EXPECT
MID-LEVEL CLOUD DECKS FOR MUCH OF THE FORECAST AREA INCLUDING TAF
SITES. AFTER 06Z...CONDITIONS WILL IMPROVE OVER ERN UT AND BY
12Z...MOST OF WRN CO WILL BE PRECIP-FREE. MTNS WILL BE OBSCURED
FOR MOST OF THE DAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER STORM WATCH FROM FRIDAY AFTERNOON THROUGH SUNDAY MORNING
     COZ003-017.

     WINTER WEATHER ADVISORY UNTIL 9 AM MST FRIDAY ABOVE 9000 FEET
     FOR THE COZ012-018-019.

     WINTER STORM WATCH FROM FRIDAY AFTERNOON THROUGH SUNDAY MORNING
     COZ004-009-010-012-013-018-019.

     WINTER WEATHER ADVISORY FROM NOON TODAY TO 9 AM MST FRIDAY ABOVE
     9000 FEET FOR THE COZ004-009-010-013.

UT...WINTER STORM WATCH FROM FRIDAY AFTERNOON THROUGH SUNDAY MORNING
     UTZ023-025.

     WINTER WEATHER ADVISORY UNTIL 9 AM MST FRIDAY ABOVE 9000 FEET
     FOR THE UTZ023-028.

     WINTER STORM WATCH FROM FRIDAY AFTERNOON THROUGH SUNDAY MORNING
     UTZ028.

&&

SHORT TERM...JAD
LONG TERM...TGR
AVIATION...TGR
Hazardous weather outlook, Feb 27, 5:15 AM MST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
515 AM MST THU FEB 27 2014

COZ001>014-017>023-UTZ022>025-027>029-281300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
515 AM MST THU FEB 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL BECOME WIDESPREAD ACROSS THE MOUNTAINS TODAY AND
CONTINUE TONIGHT...WITH RAIN AND SNOW SHOWERS IN THE VALLEYS.
SNOW WILL BE HEAVIEST ABOVE 9000 FEET ACROSS THE SOUTHERN AND
CENTRAL MOUNTAINS TODAY BEFORE SHIFTING TO THE CENTRAL AND
NORTHERN MOUNTAINS TONIGHT. HAZARDOUS TRAVEL CONDITIONS WILL
DEVELOP OVER HIGH MOUNTAIN PASSES. ISOLATED THUNDERSTORMS ARE
POSSIBLE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PRECIPITATION WILL COME TO AN END FRIDAY MORNING BEFORE AN EVEN
STRONGER STORM APPROACHES THE AREA. THIS STORM WILL BRING PLENTY
OF RAIN AND SNOW TO EASTERN UTAH AND WESTERN COLORADO FRIDAY NIGHT
THROUGH SUNDAY MORNING THOUGH SOME LIGHT PRECIPITATION WILL LIKELY
CONTINUE THROUGH MONDAY. A WINTER STORM WATCH HAS BEEN ISSUED FOR
FRIDAY EVENING THROUGH SUNDAY MORNING. MORE PRECIPITATION IS
EXPECTED TUESDAY NIGHT AND BEYOND MOSTLY FOR THE NORTHERN
MOUNTAINS AS WEAK WAVES MOVE OVER THAT AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, La Sal & Abajo Mountains

When
February 27, 10:00 AM MST to February 28, 12:00 AM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Mesonet
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall totals of 5 to 7 inches were measured across the area above the 8000 foot level. Wind gusts of 25 to 40 mph produced areas of blowing and drifting snow. Locally higher gusts on Abajo Peak were clocked up to 50 mph.

Winter Weather, Eastern Uinta Mountains

When
February 27, 3:00 PM MST to February 28, 12:00 AM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Mesonet
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall totals of 3 to 7 inches were measured across the area above the 8000 foot level.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2014Every state in 2014This day in weather historyWarnings in Utah, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514566, 514565.